Thunderstorm Wind, Brunswick
- When
- January 14, 1:00 AM EST
- Where
- Brunswick County, Cochran
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.833, -77.900
Trees down on Route 1.
11 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 13, 9:57 PM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
957 PM EST FRI JAN 13 2006
.SHORT TERM (REST OF TONIGHT)...
BROKEN LINE OF SHRAS/TSRAS RIGHT IN ADVANCE OF COLD FRNT WAS
PUSHING THRU SW VA AND WCNTRL NC...MOVNG ENE TWD FA. THIS LINE OF
SHRAS/TSRAS SHUD PUSH THRU CWA BETWEEN MIDNGT AND 700 AM. WEAK
INSTABILITY BUT IMPRESSIVE SPEED/DIRECTIONAL SHEAR...FAVOR STRNG
OR SVR TSRAS WITH POSSIBLE DAMAGING WNDS OR TORNADOES. LEFT
WORDING OF SHRAS WITH A CHC OF TSRAS FOR OVRNGT.
&&
.PREVIOUS DISCUSSION...
(ISSUED 314 PM EST FRI JAN 13 2006)
TONIGHT...RAPID WX CHANGES XPCTD ACROSS RGN NXT 36 HRS. TONITES FCST
ALL HINGES ON TRACK OF TRIPLE PT ALONG FRNTL BNDRY. STRNGST CONVECTION
XPCTD ALONG & S OF THIS FTR WITH ONLY ELVTD CONVECTION N. SAID FTR
PROGGED TO LIFT NE ACROSS FA TONITE...WITH A TRACK IVOF I95 CORRIDOR.
SO WILL CONT CRNT FCST OF CAT POPS WITH MAIN ACTION AFTR 02Z. NOTE
SPC HAS US OUTLOOKED IN SLGT RISK. NOT MUCH DROP IN TMPS THIS EVE
AS SRLY WND INCRS AHEAD OF BNDRY. TMPS MAY NOT MUCH BLO 60 IN ORF.
QPF BTWN ONE HALF TO ONE INCH XPCTD.
SATURDAY...FRNT MOVES OFFSHORE ERLY...BUT A FEW HRS LATER THAN
PREVIOUSLY THOUGHT. SO HAVE KEPT CHC LIKELY POPS ALONG CSTL SCTNS
ERLY. SHUD SEE A FEW HR LULL IN PCPN DRNG LATE AM. THEN MSTR
APPRCHS AS UPR LVL LOW TRACKS SE. GIVEN PROGGED COLD POOL ALFT &
STEEP LAPES RATES...NOT OUT OF THE QSTN TO SEE ISLTD THUNDER.
MAX TMPS XPCTD IN AM HRS WITH STDY OR SLOWLY FALLING THRU 40S.
SATURDAY NITE...UPR LVL FTR SLOW TO MOVE E WHILE TMPS FALL INTO
30S BY LATE EVE. STRNG CAA SETS IN ALONG WITH WRAPARND MSTR
TRANSLATING TOWARD THE COAST. THERMAL PROFILES SPRT A PSBL RAIN/SNOW
SHWR MIX DRNG THE EVE ACROSS NRN HALF OF FA. TSCTNS SHOW DRIER AIR
CUTTING OFF MSTR WRN 2/3RD OF FA WITH GRDL CLRG. ACROSS CSTL SCTNS...
PCPN LINGERS WITH A CHANGEOVER TO ALL SNOW (SHWRS) EVEN AS FAR S
AS ORF AFTR MIDNITE. HIGHEST POPS WILL BE ACROSS LWR MD ERN SHORE
WHERE THE SNOW SHWRS MAY LINGER THRU SR. TMPS FALL TO NR 32...BUT
MOST OF THE PCPN FALLS B4 TMPS BOTTOM OUT. SO AT THIS POINT...DONT
XPCT ANY SGNFCNT ACCUMULATIONS.
SUNDAY...SYSTM QUICKLY EXITS TO NE WITH WEAK RIDGE BLDG INTO RGN.
MAX TMPS NR ACTUAL SEASONAL NRMLS FOR MID JAN.
MONDAY THROUGH FRIDAY...AS LONG AS PAC SYSTMS CONT TO SLAM INTO W
COAST...PTRN ARND HERE TO REMAIN ABOUT THE SAME. ANTHR SYSTM PROGGED
TO APPROACH RGN TUE AND AFFECT ERN US WED. BASICALLY FOLLOWED HPC
HERE. TMPS WRM AHEAD OF IT ONCE AGAIN FOR ANTHR LIQUID EVENT. HIGH
PRS BLDS IN FOR LATE WEEK.
AVIATION...UNLIKE PAST NIGHTS...FOG NOT MUCH OF AN ISSUE...BUT
WILL HAVE BAND OF RAIN WITH EMBEDDED THUNDERSTORMS TO CONTEND
WITH...AS NEG TILTED TROF AND COLD FRONT PUSH ACROSS THE AREA.
HAVE TIMED THE MOST LIKELY WINDOW OF THUNDER IN THE TAFS...AND
THIS WILL BE ADJUSTED WITH TIME...BASED ON TRENDS. STG WIND GUSTS
POSSIBLE IMMEDIATELY BEHIND LINE OF STORMS...THEN A LULL DURING
DAY ON SAT.
MARINE...FROPA STILL LOOKS TO BE EARLY SAT MORNING...WITH STG
GUSTY WINDS IMMEDIATELY BEHIND ANY LINE OF CONVECTION...THEN
SOMEWHAT OF A LULL. SECONDARY FRONT PUSHES ACROSS WATERS SAT
NIGHT...WITH GALE CONDITIONS EXPECTED LATE SAT NIGHT AND SUN...AS
LOW PRES DEEPENS OFFSHORE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...SMALL CRAFT ADVISORY FOR NCZ102 UNTIL MIDNIGHT SUNDAY.
...GALE WARNING FOR NCZ102 FROM MIDNIGHT SUNDAY TO 3 PM SUNDAY.
VA...NONE.
MARINE...GALE WARNING FOR ANZ630>632 FROM 9 PM SATURDAY TO 11 AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ630>632 UNTIL 9 PM SATURDAY.
...GALE WARNING FOR ANZ633 FROM MIDNIGHT SUNDAY TO 11 AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ633 UNTIL MIDNIGHT SUNDAY.
...GALE WARNING FOR ANZ650-652-654 FROM MIDNIGHT SUNDAY TO 7 PM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
SUNDAY.
...GALE WARNING FOR ANZ656-658 FROM MIDNIGHT SUNDAY TO 3 PM
SUNDAY.
&&
SHORT TERM...GINGRICHHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1140 AM EST FRI JAN 13 2006 ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100- 141645- CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1140 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL BE CROSSING THE REGION TONIGHT. ACCOMPANYING THE FRONTAL PASSAGE...THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA TONIGHT. DAMAGING WINDS AND POSSIBLE TORNADOES ARE THE MAIN THREAT FROM ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE TO STRONG...GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED FROM LATE SATURDAY NIGHT THROUGH SUNDAY. WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY ACROSS EXTREME EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ANZ630>632-650-652-654-656-658-670-141645- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 1140 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL BE CROSSING THE REGION TONIGHT. ACCOMPANYING THE FRONTAL PASSAGE...THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MARINE AREA TONIGHT. DAMAGING WINDS AND POSSIBLE TORNADOES ARE THE MAIN THREAT FROM ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... GALE FORCE WINDS ARE EXPECTED FROM SATURDAY NIGHT THROUGH SUNDAY. WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1048 PM EST FRI JAN 13 2006 MDZ024-025-140445- INLAND WORCESTER MD-MARYLAND BEACHES MD- 1048 PM EST FRI JAN 13 2006 ...STRONG THUNDERSTORM MOVING INTO **LOCATION**... AT 1048 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 9 MILES NORTH OF CHINCOTEAGUE TO 15 MILES SOUTHEAST OF OCEAN CITY...MOVING NORTH AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 1105 PM EST... WIND GUSTS UP TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. BROWN
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 1050 PM EST FRI JAN 13 2006 MDZ024-025-140445- INLAND WORCESTER MD-MARYLAND BEACHES MD- 1050 PM EST FRI JAN 13 2006 ...THUNDERSTORMS MOVING INTO PORTIONS OF THE MARYLAND EASTERN SHORE... AT 1048 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 9 MILES NORTH OF CHINCOTEAGUE TO 15 MILES SOUTHEAST OF OCEAN CITY...MOVING NORTH AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 1105 PM EST... WIND GUSTS UP TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 PM EST FRI JAN 13 2006 VAZ048-049-060-061-065-066-140630- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG- INCLUDING THE CITIES OF...LOUISA...FARMVILLE...SOUTH HILL 1128 PM EST FRI JAN 13 2006 ...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO AFFECT AREAS OF THE PIEDMONT BETWEEN MIDNIGHT AND 1230 AM... AT 1125 PM...RADAR SHOWED A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM WEST OF CHARLOTTESVILLE TO LYNCHBURG AND SOUTH BOSTON...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL REACH LOUISA...FLUVANNA...CUMBERLAND...FARMVILLE AND CHASE CITY BETWEEN MIDNIGHT AND 1230 AM. THE SHOWERS AND STORMS WILL CONTAIN HEAVY RAIN...GUSTY WINDS TO 45 MPH...AND OCCASIONAL LIGHTNING. PONDING OF WATER ON ROADWAYS IS POSSIBLE...SO MOTORISTS SHOULD USE CAUTION. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1214 AM EST SAT JAN 14 2006 NCZ012-VAZ079-087-140715- NORTHAMPTON NC-BRUNSWICK-GREENSVILLE- INCLUDING THE CITIES OF...MARGARETTSVILLE...LAWRENCEVILLE... EMPORIA 1214 AM EST SAT JAN 14 2006 ...SHOWERS AND THUNDERSTORMS WILL AFFECT BRUNSWICK...GREENSVILLE AND NORTHAMPTON COUNTIES THROUGH 1 AM... AT 1210 AM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS BETWEEN ALBERTA AND HENDERSON...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL AFFECT AREAS FROM LAKE GASTON TO JACKSON AND EMPORIA THROUGH 1 AM. EXPECT HEAVY RAIN...GUSTY WINDS TO 50 MPH...AND OCCASIONAL LIGHTNING. THE BRIEF WIND GUSTS MAY KNOCK DOWN SMALL TREE BRANCHES AND BLOW AROUND LOOSE DEBRIS. PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1238 AM EST SAT JAN 14 2006 VAZ048-049-060>062-065>069-140745- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND... SOUTH HILL...CREWE 1238 AM EST SAT JAN 14 2006 ...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT AREAS OF THE VIRGINIA PIEDMONT THROUGH 130 AM... AT 1235 AM...RADAR SHOWED A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM WESTERN LOUISA...THROUGH FARMVILLE AND CHASE CITY...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL REACH EASTERN LOUISA...GOOCHLAND...POWHATAN...AMELIA...NOTTOWAY AND SOUTH HILL THROUGH 130 AM. THE SHOWERS AND STORMS WILL CONTAIN HEAVY RAIN...GUSTY WINDS TO 45 MPH...AND OCCASIONAL LIGHTNING. PONDING OF WATER ON ROADWAYS IS POSSIBLE...SO MOTORISTS SHOULD USE CAUTION. NS
The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
11 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Trees down on Route 1.
Nickel size hail fell.Wind gusts were estimated at 50 mph.
Trees down on Old Church Road.
Trees down along Route 619.
Large tree down on car on Route 30.
Trees down at Route 10 and Ruffin Road and on Lone Oak Road at Route 614.
F0 tornado demolished 2 sheds at residence. Some minor roof damage also occurred. Numerous trees blown down or snapped off.
Damage to two outbuildings. Several trees blown down. Small hail also reported.
Large pine tree snapped and fell on two homes on Kristen Lane. One received major structural damage.
Trees down along Colony Road.
Large tree down at 200 block of Mayflower Avenue.
Large tree blown down near downtown.
Vinyl carport flipped at Sandbridge Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyThe tornado archive for Virginia, 2006Warnings in Virginia, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487688, 5487748, 5487749, 5487750, 5487751, 5487752, 5487753, 5487754, 5487755, 5487756, 5487757, 5487758, 5487759.